Alert archive / Pennsylvania / Special Weather Statements in 2021

Special Weather Statement, NWS State College, PA

July 26, 2021Fulton County, Pennsylvania

NWS State College, PA issued this special weather statement at Jul 26, 2021, 2:44 PM EDT for Fulton County, Pennsylvania. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2021, 2:44 PM EDT (18:44 UTC)
Expired
Jul 26, 2021, 3:15 PM EDT
In force
31 min
Issued by
NWS State College, PA

County Fulton County, PA

The radar

The Sterling radar (KLWX), 109 km from the middle of the area, began a volume at 18:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 6.7 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2021-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 448 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2021-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
448 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1196 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

719 
WWUS81 KCTP 261844
SPSCTP

Special Weather Statement
National Weather Service State College PA
244 PM EDT Mon Jul 26 2021
 
PAZ035-261915-
Fulton PA-
244 PM EDT Mon Jul 26 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF FULTON COUNTY UNTIL 315
PM EDT...

At 243 PM EDT, Doppler radar indicated a strong thunderstorm over
Barnes Gap, moving southeast at 10 to 20 mph.

Penny size hail and wind gusts of 40 to 50 mph are possible.

Locations impacted include...
Warfordsburg and Barnes Gap. 

LAT...LON 3976 7834 3980 7831 3975 7807 3972 7810
      3972 7838
TIME...MOT...LOC 1843Z 311DEG 9KT 3975 7831 

$$

Steinbugl

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Jul 26, 2:34 PM EDT, 10 minutes earlier.

Area forecast discussion, Jul 26, 2:34 PM EDT, 10 minutes before
Area Forecast Discussion
National Weather Service State College PA
234 PM EDT Mon Jul 26 2021

.SYNOPSIS...
Weak high pressure will maintain control through early Tuesday,
with rain free conditions. An upper level disturbance will bring
scattered showers and thunderstorms to the northern tier late
Tuesday into Tuesday evening, with isolated showers and
thunderstorms dotting the region again on Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
215 pm update... As expected, drier air has mixed down to the
boundary layer this afternoon, keeping the vast majority of the
convection south of the Mason-Dixon line.

Tonight should end up mainly clear, with patchy valley fog again
late at night over the northern tier and along the Allegheny
front. Lows by daybreak will range from the mid 50s over the
northern mountains, to the mid-upper 60s over most of the
Susquehanna Valley.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
230 pm update... After a sunny start to the day Tuesday, model
guidance is pointing to the development of scattered afternoon
and early evening showers and thunderstorms up over the northern
tier (generally north of I-80), as the latest in a series of
northern stream short-waves dips into the northeastern U.S.
Although the overall instability profile looks marginal (ML
CAPE of 500-1500 j/kg), deep-layered shear should be increasing
ahead of the short-wave, with increasing low-level lapse rate
and DCAPE values as well. Thus, there appears to be a low end
threat for downburst producing storms for the northern tier.

It will be a very warm afternoon again, with highs ranging from
the 80s over much of central PA, to the lower 90s in some of the
southern and eastern valleys.

Residual evening convection should diminish with time Tuesday
night, with lows by daybreak ranging in the 60s.

As the core of the above mentioned short-wave exits on
Wednesday, large-scale forced ascent seems muted. However, with
a cyclonic flow pattern aloft still in place and a similarly
warm air mass, we've kept the mention of isolated showers and
thunderstorms in the forecast.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Overnight convection (late Wednesday night) in the Great Lakes
region should fade as it approaches Lake Erie by early Thursday
morning. This activity may influence storm chances and severe
risk on Thursday/D4.

A cold front is forecast to move southeastward across the lower
Great Lakes on Thursday. Instability should develop along and
ahead of the front Thursday afternoon with isolated severe
thunderstorm development possible across central Pennsylvania.
It is conceivable that SPC may introduce a categorical risk or
threat area with the new D3 outlook. PWs > 1.5 inches also
favors potential for locally heavy downpours. While the
progressive nature of storms will likely be a limiting factor,
much of the area has observed well above normal precip over the
past few weeks making soils more susceptible to flooding. We
would not be surprised to see a WPC D3 MRGL ERO by this time
tomorrow.

The weather pattern from Friday through Sunday favors mainly
dry conditions as multiple shortwaves dig downstream from
western US ridge and help to carve out a mean upper trough over
the Midwest/Northeast. A weakening frontal boundary will bring a
low chance of showers and t-storms on Sunday. Below normal PWs
are a persistent feature with high pressure setting up some cool
nights and comfortable days heading into the first week of
August.

The CTP medium range forecast grids did not deviate much from
NBM for this cycle with limited targets of opportunity.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Patchy fog this morning should clear up by 13/14Z. Then, VFR and
SKC expected through the rest of the day with light NW winds.

Patchy fog is again possible Tuesday morning, but confidence is
not high enough to mention in the TAF save LNS.

Outlook...

Mon...Widespread VFR.

Tue...Patchy AM valley fog then isolated SHRA Northern Tier.

Wed...Mainly VFR. Isolated SHRA/TSRA possible.

Thu...Isolated PM TSRA impacts possible.

Fri...No sig wx expected.

&&

.CLIMATE...
It's been a wet July in some parts of central PA. Through July
25th, the monthly precipitation at Harrisburg is 7.99 inches
which currently ranks 2021 as the 9th wettest July on record.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Jurewicz
NEAR TERM...Jurewicz
SHORT TERM...Jurewicz
LONG TERM...Steinbugl
AVIATION...Wagner
CLIMATE...
Hazardous weather outlook, Jul 26, 5:12 AM EDT, 9 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
512 AM EDT Mon Jul 26 2021

PAZ004-010-017>019-024>028-033>036-056-063>065-270915-
Warren-Elk-Clearfield-Northern Centre-Southern Centre-Cambria-Blair-
Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-Franklin-Perry-
Cumberland-Adams-York-
512 AM EDT Mon Jul 26 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong to severe thunderstorms with gusty winds and small hail
are possible Wednesday afternoon or evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ005-006-011-012-037-041-042-045-046-049>053-057>059-066-270915-
McKean-Potter-Cameron-Northern Clinton-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Dauphin-Schuylkill-Lebanon-Lancaster-
512 AM EDT Mon Jul 26 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 26, 2:44 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
244 PM EDT Mon Jul 26 2021

PAZ035-261915-
Fulton PA-
244 PM EDT Mon Jul 26 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF FULTON COUNTY UNTIL 315
PM EDT...

At 243 PM EDT, Doppler radar indicated a strong thunderstorm over
Barnes Gap, moving southeast at 10 to 20 mph.

Penny size hail and wind gusts of 40 to 50 mph are possible.

Locations impacted include...
Warfordsburg and Barnes Gap.

LAT...LON 3976 7834 3980 7831 3975 7807 3972 7810
      3972 7838
TIME...MOT...LOC 1843Z 311DEG 9KT 3975 7831

Steinbugl

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 9:16 PM EDTAreal Flood AdvisoryCTPLancaster, York3 hr
Jul 26, 12:11 AM EDTAreal Flood AdvisoryCTPLancaster2 hr

Nearby

Special Weather Statements in Pennsylvania, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.